South Dakota, 2018

Damaging Wind in South Dakota, May 22, 2018

May 22, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm over parts of the southern Black Hills produced wind gusts to 60 mph and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm over parts of the southern Black Hills produced wind gusts to 60 mph and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 4:33 PM MST, 47 minutes earlier.

Area forecast discussion, May 22, 4:33 PM MST, 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
533 PM MDT Tue May 22 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 131 PM MDT Tue May 22 2018

Latest analysis indicates the upper ridge has shifted east of the
forecast area with active southwesterly flow aloft developing
ahead of the upper low centered over Nevada this afternoon.
Easterly surface winds prevail over most of the forecast area due
to high pressure over the eastern half of the CONUS and a
deepening sfc trough east of the rockies. A surface low center is
currently developing over eastern CO.

Tonight through Wednesday, the upper low centered over NV will
move northward into south central MT by 18Z Wednesday and then
more slowly into northeastern Montana by 12Z where it is expected
to phase up with another upper trough. Aftn mesoanalysis shows
MLCAPE has reached 1000-2500J/KG over the forecast area and the
capping inversion has been overcome by diurnal heating over most
of the area. Convection has already commenced over the northern
Blkhls.

A shortwave disturbance will affect the forecast area this
afternoon and overnight with enhanced lift as a 90kt jet streak
moves through. Surface to 6km bulk shear has risen to around
15m/s, over the Black Hills and parts of northeastern Wyoming this
afternoon, but as the jet streak affects the area tonight and a
low-level jet develops over western SD, shear will increase. CAMS
show rapid increase in TSRA coverage by 00z. Activity may develop
into an MCS this evening and shift northward through Wednesday
morning. Initial activity shows marginal risk of severe hail/wind,
but probably transforming into more of a wind risk overnight.
Initial storm movement will be fairly slow but will increase
tonight. With PWATs up to 150%, locally heavy rain is possible,
especially this evening. On Wednesday, expect strong/isolated
severe storms again in the afternoon given high temps in the upper
70s to mid 80s and increasing instability and shear.

Thursday through Saturday, upper/thermal ridge build over the
region with much warmer than average temperatures. The threat of
thunderstorms will be limited although isolated thunderstorms
will be possible.

Sunday through Tuesday, another upper low over the southwestern
CONUS will produce active southwesterly flow over the region,
bringing daily chances for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 531 PM MDT Tue May 22 2018

Widespread thunderstorms will continue across northeast Wyoming
and western South Dakota through the overnight hours. IFR
conditions are possible with the strongest storms, along with
strong winds and hail. Conditions will improve Wednesday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Foscato
Hazardous weather outlook, May 22, 4:58 AM MST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
558 AM MDT Tue May 22 2018

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-231300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
558 AM MDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon and persist
into the overnight hours. A few strong to severe storms will be
possible, along with the possibility of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are expected for the remainder of the
week. The best chances for storms will be on Wednesday, with
strong to severe storms possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-231300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
558 AM MDT Tue May 22 2018 /658 AM CDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop late today and persist into
the overnight hours. A few strong to severe storms will be
possible,

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are expected for the remainder of the
week. The best chances for storms will be on Wednesday, with
strong to severe storms possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 22, 3:16 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 WNW ROCHFORD          44.13N 103.75W
05/22/2018  E1.75 INCH       PENNINGTON         SD   PUBLIC

            GOLF BALL HAIL STARTED AROUND 3:40 PM, BECAME SMALLER
            WITH PEA HAIL ENDING AROUND 4:00 PM. HAIL COVERING THE
            GROUND, LOOKS LIKE SNOW.

0340 PM     HEAVY RAIN       2 WNW ROCHFORD          44.13N 103.75W
05/22/2018  E3.00 INCH       PENNINGTON         SD   PUBLIC

            GOLF BALL HAIL STARTED AROUND 3:40 PM, BECAME SMALLER
            WITH PEA HAIL ENDING AROUND 4:00 PM. HAIL COVERING THE
            GROUND, LOOKS LIKE SNOW.

&&

ME
Local storm report, May 22, 4:03 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 E NEW HAVEN           44.75N 104.77W
05/22/2018  E1.00 INCH       CROOK              WY   PUBLIC

            HAIL COVERED THE GROUND

&&

ME
Local storm report, May 22, 4:05 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLASH FLOOD      3 WNW ROCHFORD          44.14N 103.78W
05/22/2018                   PENNINGTON         SD   FIRE DEPT/RESCUE

            SOUTH FORK OF RAPID CREEK OUT OF ITS BANKS 3-6 MILES
            WNW OF ROCHFORD. FIELDS COVERED WITH WATER AND DEEP HAIL

&&

07
Local storm report, May 22, 4:08 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             3 WNW ROCHFORD          44.14N 103.78W
05/22/2018  U0.00 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

            HAIL 6 TO 8 INCHES DEEP ON ROCHFORD ROAD 3-6 MILES NW
            OF ROCHFORD

&&

07
Special weather statement, May 22, 4:27 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
527 PM MDT TUE MAY 22 2018

WYZ056-230015-
Western Crook WY-
527 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL
615 PM MDT...

At 527 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of New Haven to 8 miles southwest
of Alzada. Movement was north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lightning Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4500 10450 4490 10450 4477 10490 4500 10509
TIME...MOT...LOC 2327Z 159DEG 10KT 4485 10490 4496 10457

Pojorlie
Special weather statement, May 22, 4:38 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
538 PM MDT TUE MAY 22 2018

SDZ042>044-230030-
Jackson SD-Bennett SD-Oglala Lakota SD-
538 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES UNTIL 630 PM
MDT...

At 537 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Batesland to 6 miles west of
Oglala. Movement was north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oglala, Porcupine, Kyle, Manderson, Allen, Wounded Knee, Batesland,
Swett, Sharps Corner and Snake Butte.

LAT...LON 4337 10301 4341 10300 4349 10187 4311 10187
      4306 10282
TIME...MOT...LOC 2337Z 166DEG 13KT 4324 10211 4320 10286

Pojorlie

The radar

The Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
May 22, 5:20 PM MST
Where
Custer County, 5 mi ESE of Wind Cave
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.522, -103.388

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748708.